The case of deformed soybean leaves

There have been many occurrences of deformed soybean leaves, such as puckered, cupping, or crinkling, reported this year. Typically, these symptoms have been attributed to growth regulator herbicides, such as Banvel, Clarity, and 2,4-D. While there has been considerable herbicide drift in 1996, most of the deformed leaves are not likely the result of herbicide drift.

Growers are reporting that deformed leaves often are spread evenly across a field, which is not consistent with herbicide drift patterns. Movement of off-target herbicide, whether it is caused by spray drift or volatilization, will show a pattern. If there is no "typical" pattern, herbicide drift is not likely involved.

Occasionally, symptoms may appear after postemergence applications to soybeans. Although this may suggest sprayer contamination, the symptoms would be consistent across several sprayer refills. Thus, it is less likely that sprayer contamination contributed to the problem.

Over the last several years, Iowa State University has seen "unexplainable" soybean symptoms develop widely throughout the Midwest. We have not found any consistent factor among the reports, other than environmental conditions that cause rapid soybean growth, usually preceded by stress conditions or slow soybean development. No one adjuvant, crop oil, seed oil, or surfactant seems to be involved. No herbicide, rate, or tank mixture is the cause. The most consistent factors are high temperatures, high relative humidities, crop stress, and a herbicide application to the crop. The deformed leaves are a temporary phenomena and new leaves should not be affected.

This article originally appeared on page 126 of the IC-476(18) -- July 15, 1996 issue.

Updated 07/14/1996 - 1:00pm